Utah, 2004

Winter Weather in Utah, December 8 to 9, 2004

December 8 to 9, 2004 · NWS GJT · 1 event in 1 county or zone

A fast moving upper level disturbance produced 5 to 12 inches of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fast moving upper level disturbance produced 5 to 12 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 8, 3:06 AM MST, 8 hours 54 minutes earlier.

Area forecast discussion, Dec 8, 3:06 AM MST, 8 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
306 AM MST WED DEC 8 2004

.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...EARLY MORNING SHWRS
WILL TAPER OFF AS WEAK OPEN WAVE PASSES TO THE EAST. OTHERWISE A
MOIST WESTERLY FLOW ALOFT WILL CONTINUE WITH SCATTERED MOUNTAIN
SNOW SHOWERS. THE REAL WX WILL BEGIN TONIGHT AS STRONG H3 JET CORE
RUNNING NEAR 130+ KTS SETS UP THIS AFTERNOON ACROSS NW COLORADO.
THIS WILL COMBINE WITH RIPPLES OF MID LVL ENERGY TO SET THE STAGE FOR
SIGNIFICANT SNOWFALL ACROSS THE MTS OF NE UTAH AND THE
NORTHERN/CENTRAL MTNS OF COLORADO TONIGHT AND THURSDAY. THE LEFT EXIT
REGION OF THE JET WL LIFT NORTH ACROSS THE NORTHERN MOUNTAINS
TONIGHT...WITH THE FLOW VEERING TO THE NORTHWEST THURSDAY. THE MAIN
FORCING FOR PRECIP WILL BE OROGRAPHICS WITH H7 FLOW RUNNING 30KTS OR
BETTER. MODEL GENERATED QPF AND SPECIFIC HUMIDITIES AROUND 3G/KG
WOULD INDICATE SNOWFALL AMOUNTS OF BETWEEN 8 AND 16 INCHES BY
THURSDAY OVER ZONES 4 AND 13. AS A RESULT HAVE UPGRADED THE WATCH TO
A WARNING FOR ZNS 4 AND 13...AND ISSUED A SNOW ADVISORY FOR UTAH ZN
23 AND COLO ZNS 5, 9, AND 10. ADVISORY AREAS WILL SEE SNOWFALL
ACCUMULATIONS OF 4-8 INCHES WITH LOCALLY HEAVIER AMOUNTS.
CONSIDERABLE BLOWING AND DRIFTING OF SNOW IS ALSO IMPLIED BY STRENGTH
OF FLOW ALOFT. HAVE BUMPED TEMPS UP A LITTLE WITH MORE MIXING AND
WARM AIR ADVECTION ALOFT...AS WELL AS NOTING HIGH TEMPS SEEN
YESTERDAY. NW FLOW PERSISTS INTO THURSDAY NIGHT WITH 700 MB MOISTURE
PROVIDING OROGRAPHIC LIFT OVER THE NRN MTNS...BUT LIMITED TO CHANCE
CATEGORY.

.LONG TERM (FRIDAY-TUESDAY)...
FRI AND SAT:  RIDGE PROGGED TO BUILD OVER THE FORECAST AREA PUSHING
MODERATE NW FLOW FURTHER NORTH...SO WINDS ALOFT WILL DECREASE. ONLY
ISOLD REMNANT SNOW SHOWERS ARE EXPECTED OVER THE NRN CO AND NE UT
MOUNTAINS. WARMING TREND WILL CONTINUE AS THICKNESSES CONTINUE TO
INCREASE...ALONG WITH 700 MB TEMPS. WARM ADVECTION ALOFT AND
SUBSIDENCE BENEATH THE RIDGE WILL LEAD TO MORE STABLE CONDITIONS.

SUN-TUE:  GFSLR SHOWS THE RIDGE STARTING TO BREAKDOWN AS A FAIRLY
STRONG TROUGH MOVES ONSHORE OVER THE WEST COAST. THE MAIN BAND OF
WESTERLIES ALOFT WILL DROP SOUTH OVER THE FORECAST AREA AS A COLD
FRONT MOVES DOWN THE FRONT RANGE SUN AND MON. WILL CONTINUE THE
SLIGHT CHANCE OF SNOW SHOWERS OVER THE NORTHERN MTNS...NEAR THE CONT
DVD...ASSOCIATED WITH THIS FRONT AND NORTHWEST OROGRAPHICS. DRIER
CONDITIONS AND RIDGING ARE EXPECTED TUE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FROM 6 PM MST TODAY THROUGH 6 PM MST
      THURSDAY FOR ZONES 4 AND 13.
      WINTER WEATHER ADVISORY FROM 6 PM MST TODAY THROUGH 6 PM MST
      THURSDAY FOR ZONES 5...9 AND 10.
.UT...WINTER WEATHER ADVISORY FROM 6 PM MST TODAY THROUGH 6 PM MST
      THURSDAY FOR ZONE 23.

&&

MC/CJC
Hazardous weather outlook, Dec 8, 3:52 AM MST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
352 AM MST WED DEC 8 2004

COZ004-005-009-010-013-UTZ023-091152-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
UPPER YAMPA RIVER BASIN-
352 AM MST WED DEC 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHEAST
UTAH AND PORTIONS OF THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ISSUED FOR
TONIGHT...

SNOW IS EXPECTED TO DEVELOP OVER THE MOUNTAINS OF THE REGION LATER
THIS AFTERNOON WITH ACCUMULATIONS OF 6 TO 12 INCHES BY THURSDAY
MORNING...WITH LOCALLY HIGHER AMOUNTS EXPECTED. THE MAIN HAZARD FROM
THIS STORM WILL BE ICY AND SNOWPACKED ROADWAYS. MOTORISTS ALONG
HIGHWAY 40 OVER RABBIT EARS PASS AND HIGHWAY 191 NORTH OF VERNAL WILL
BE ESPECIALLY IMPACTED.

TUNE TO NOAA WEATHER RADIO OR VISIT THE GRAND JUNCTION WEATHER
SERVICE WEBSITE AT: www.crh.noaa.gov/gjt FOR THE LATEST ON THIS
DEVELOPING WINTER STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES
CONTINUED THROUGH THURSDAY...

SNOW WILL CONTINUE THROUGH THURSDAY WITH ADDITIONAL ACCUMULATIONS OF
1 TO 3 INCHES...CAUSING HAZARDOUS DRIVING CONDITIONS OVER THE HIGH
MOUNTAIN PASSES OF NORTHERN AND CENTRAL COLORADO...AND NORTHEAST
UTAH.

A SLIGHT CHANCE OF SNOW SHOW MAY CAUSE LOCALLY HAZARDOUS DRIVING
CONDITIONS IN THE NORTHERNMOST MOUNTAINS OF WESTERN COLORADO AND
EASTERN UTAH FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL AMOUNTS.

COZ001>003-006>008-011-012-014-017>023-UTZ022-024-025-027>029-091152-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
352 AM MST WED DEC 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF WESTERN
COLORADO AND EASTERN UTAH...AND THE MOUNTAINS OF NORTHEAST
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SNOW IS EXPECTED TODAY WITH ACCUMULATIONS UP TO 2 INCHES POSSIBLE.
SOME ROADS WILL BECOME SNOWPACKED AND ICY IN SPOTS CAUSING DRIVING TO
BECOME LOCALLY HAZARDOUS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SNOW WILL GRADUALLY TAPER OFF BY THURSDAY AFTERNOON...WITH ADDITIONAL
ACCUMULATIONS OF GENERALLY LESS THAN AN INCH.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO CALL IN SNOWFALL AMOUNTS.

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
December 8, 12:00 PM MST to December 9, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431164.